Advertisement

Israel Journal of Mathematics

, 118:317 | Cite as

Embedding problems with local conditions

  • David Harbater
Article

Abstract

LetY→X be a connectedG-Galois cover of affine varieties in characteristicp, and supposeG=Γ/P for somep-groupP. We show that there is a connected Γ-Galois coverZ→X dominatingY→X, and thatZ→X can be chosen to have prescribed behavior over a given closed subset ofX. There are several versions of this result, depending on whether ramification is permitted, and whether adelic behavior is prescribed. The results are deduced from a general assertion about embedding problems, which is proven for profinite groups.

Keywords

Weak Solution Exact Sequence Fundamental Group Galois Group Finite Type 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [AGV] M. Artin, A. Grothendieck and J.-L. Verdier,Théorie des topos et cohomologie étale des schémas (SGA 4, vol. 3), Lecture Notes in Mathematics, Vol. 305, Springer-Verlag, Berlin/Heidelberg/New York, 1973.MATHGoogle Scholar
  2. [Bo] N. Bourbaki,Elements of Mathematics: Commutative Algebra, Hermann and Addison-Wesley, Paris and Reading, Mass., 1972.MATHGoogle Scholar
  3. [FJ] M. Fried and M. Jarden,Field Arithmetic, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 11, Springer-Verlag, Berlin/New York, 1986.MATHGoogle Scholar
  4. [Gr] A. Grothendieck,Revêtements étales et groupe fondamental (SGA 1), Lecture Notes in Mathematics, Vol. 224, Springer-Verlag, Berlin-Heidelberg-New York, 1971.MATHGoogle Scholar
  5. [Ha1] D. Harbater,Moduli of p-covers of curves, Communications in Algebra8 (1980), 1095–1122.MATHCrossRefMathSciNetGoogle Scholar
  6. [Ha2] D. Harbater,Abhyankar's conjecture on Galois groups over curves, Inventiones Mathematicae117 (1994), 1–25.MATHCrossRefMathSciNetGoogle Scholar
  7. [HS] D. Harbater and K. Stevenson,Patching and thickening problems, Journal of Algebra212 (1999), 272–304.MATHCrossRefMathSciNetGoogle Scholar
  8. [Ht] R. Hartshorne,Algebraic Geometry, Graduate Texts in Mathematics, Vol. 52, Springer-Verlag, Berlin-Heidelberg-New York, 1977.MATHGoogle Scholar
  9. [Hu] B. Huppert,Endliche Gruppen I, Grundlehren Band 134, Springer-Verlag, Berlin-Heidelberg-New York, 1967.MATHGoogle Scholar
  10. [Ka] N. Katz,Local-to-global extensions of representations of fundamental groups, Annales de l'Institut Fourier, Grenoble36 (1986), 69–106.MATHGoogle Scholar
  11. [La] S. Lang,Algebraic Number Theory, Addison-Wesley, Reading, Mass., 1970.MATHGoogle Scholar
  12. [Ma] H. Matsumura,Commutative Algebra, Mathematics Lecture Notes Series, second edition, Benjamin-Cummings, Reading, Mass., 1980.MATHGoogle Scholar
  13. [Mi] J. S. Milne,Étale Cohomology, Princeton University Press, Princeton, 1980.MATHGoogle Scholar
  14. [Ne] J. Neukirch,On solvable number fields, Inventiones Mathematicae53 (1979), 135–164.MATHCrossRefMathSciNetGoogle Scholar
  15. [PS] A. Pacheco and K. Stevenson,Finite quotients of the algebraic fundamental group of projective curves in positive characteristic, Pacific Journal of Mathematics192 (2000), 143–158.MathSciNetCrossRefGoogle Scholar
  16. [Po] F. Pop,Étale Galois covers over smooth affine curves, Inventiones Mathematicae120 (1995), 555–578.MATHCrossRefMathSciNetGoogle Scholar
  17. [Ra1] M. Raynaud,Revêtements de la droite affine en caractéristique p>0 et conjecture d'Abhyankar, Inventiones Mathematicae116 (1994), 425–462.MATHCrossRefMathSciNetGoogle Scholar
  18. [Ra2] M. Raynaud,Variante modérée de 4.2.1., 4.2.5, Unpublished appendix to [Ra1], 1993.Google Scholar
  19. [SW] A. Schmidt and K. Wingberg,Ŝafareviĉ's theorem on solvable groups as Galois groups, manuscript, 1998.Google Scholar
  20. [Se1] J.-P. Serre,Cohomologie Galoisienne, Lecture Notes in Mathematics, Vol. 5, Springer-Verlag, Berlin-Heidelberg-New York, 1964.MATHGoogle Scholar
  21. [Se2] J.-P. Serre,Construction de revêtements étales de la droite affine en caractéristique p, Compte Rendus311 (1990), 341–346.MATHMathSciNetGoogle Scholar
  22. [Se3] J.-P. Serre,Revêtements de courbes algébriques, Seminaire Bourbaki 1991/92, no. 749, Asterisque206 (1992), 167–182.MathSciNetGoogle Scholar
  23. [Sh] S. S. Shatz,Profinite Groups, Arithmetic, and Geometry, Princeton University Press, Princeton, 1977.Google Scholar

Copyright information

© Hebrew University 2000

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of PennsylvaniaPhiladelphiaUSA

Personalised recommendations